Texas, 2020

Flash Flooding and Flooding in Texas, September 1 to 4, 2020

September 1 to 4, 2020 · NWS FWD · 13 events in 9 counties and zones

An upper level trough moved very slowly from the Rockies into the Plains during the first week of September, resulting in several days of showers and thunderstorms. Many storms became strong with gusty winds and hail, but the primary result was heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$590,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level trough moved very slowly from the Rockies into the Plains during the first week of September, resulting in several days of showers and thunderstorms. Many storms became strong with gusty winds and hail, but the primary result was heavy rain and flooding. Unfortunately, a couple died in Temple Texas in a house fire that was started by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 1, 4:59 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 4:59 AM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
559 AM CDT Tue Sep 1 2020

.SHORT TERM... /NEW/
Update:

Only small changes were made to the existing forecast, mainly to
trim back PoPs through the rest of the morning. A few showers
attempted to develop a couple hours ago, but radar shows that the
bulk of the convective activity is north of the Red River. We
could still see some showers and perhaps a thunderstorm near the
Red River later this morning as some outflow pushes south, but not
expecting the main show to begin until later this afternoon.

To recap the overnight discussion briefly, we are expected
widespread thunderstorms across much of North Texas and parts of
Central Texas beginning later this afternoon. A few thunderstorms
could be strong to severe with damaging outflow winds being the
main threat in terms of severe weather. The greatest concern with
this event however will be for heavy rainfall. Still looking at
widespread accumulations of 4 to 6 inches near and north of I-20,
with lower amounts to the south. A Flash Flood Watch is in effect
for much of North Texas through Thursday morning. For more
details, see the previous discussion below.

Godwin

Previous Discussion:
/Through Tuesday Night/

A very active short-term period is in store for us, with heavy
rainfall expected to be the main headline. Evening upper-air
analysis shows a deep mid-tropospheric trough stretched across
much of the western CONUS. Embedded within this longwave trough
are a few shortwave troughs, with the most notable one moving
through the southern Rocky Mountains. GOES-16 water vapor imagery
shows a region of ascent associated with the PV anomaly embedded
within the shortwave trough moving through central Utah. On 500 mb
analysis, a region of height falls associated with the approach of
the shortwave trough stretches from central Wyoming through
northern New Mexico. At the surface, a 1002 mb low is centered
over the San Juan Mountains of southwestern Colorado, with a
stationary front stretching through southern Colorado, southward
through the New Mexico High Plains, then reaching back to the
northeast across the Texas Panhandle and into the Southern and
Central Plains.

Through the next few hours, we have some ongoing showers near the
Red River. These showers are what is left of an MCS that had
tracked across southwestern Oklahoma on Monday evening. Some
back-building of this MCS towards the southwest will be possible
through the morning hours, as a strengthening low-level jet
transports moisture and warm air into the region. This should exit
our area by late morning however.

Heading into the afternoon, the shortwave trough/PV anomaly over
Utah will drop southeast, moving through the Four Corners Region
and eventually into eastern New Mexico. Strengthening differential
cyclonic vorticity advection, height falls aloft, and convergence
near the stationary surface front will lead to widespread
convective development by early afternoon. This convection looks
to initiate across the Rolling Plains (i.e. western North Texas)
by early afternoon. Strong forcing for ascent and deep-layer flow
oriented parallel to the stationary front should result in upscale
growth quickly as upper-level winds steer the convective complex
eastwards. This convection will encounter a highly unstable air
mass, with large temperature/dewpoint spreads present in the sub-
cloud layer. This will mean that some damaging outflow winds and
some hail will be possible.

The more substantial threat will be from heavy rainfall however.
Precipitable water values of 2.00-2.50 inches will be present over
North Texas by late Tuesday afternoon, which are near record
values for early September. Forecast soundings also show warm
cloud layer depths in excess of 4,000 m (about 13,000 ft). This
means any convection (and there will be a lot of it) will be
capable of heavy rainfall rates. The heavy rainfall rates and
widespread/training nature of the convection will mean a
substantial concern for flash flooding, as well as mainstem river
flooding. Probabilistic QPF from WPC as well as HREF localized
probability matched mean QPF show pockets of more than five inches
of rainfall likely for some areas north of Interstate 20
including the Dallas/Fort Worth Metropolitan Area. For this
reason, we have expanded the Flash Flood Watch south to the I-20
corridor, and extended it in time through Thursday morning.
Convection may lose a little steam, and the wind threat may settle
down as we move into the late evening hours Tuesday, but expect
the heavy rainfall threat to continue through at least daybreak
Wednesday.

One final note: the Heat Advisory will continue through early
Tuesday evening. Before the showers and thunderstorms overspread
the region, we can still expect some hot temperatures across
particularly Central Texas, and with dewpoints well into the 70s,
we should easily hit heat advisory criteria for one more day.

Godwin

&&

.LONG TERM... /Issued 301 AM CDT Tue Sep 1 2020/
/Wednesday Through Next Monday/

The atypical, detached longwave trough signature looks to remain
overhead and nearby to our west Wednesday and Thursday before more
normal and higher mid level heights resume in time for much of the
Labor Day Weekend. Though this system overall will be weakening
across the area by the end of the week, strong early September
insolation, low convective inhibition, residual weak ascent, and
near max precipitable water values across the area. This pattern set
up will maintain scattered showers and storms with localized heavy
rainfall and continued, isolated instances of flooding across the
area. We're not expecting any severe weather late in the week,
but certainly can't rule out a strong storm or two with gusty
winds. In addition, there's a good bet mainstem rivers across the
area and their headwaters will also receive plenty of runoff with
the possibility of ongoing river flooding as well as we move into
the late week period. Now the good news. Abundant cloud cover,
rainfall, and lower than normal mid level heights will result in
high temperatures at least 5-15 degrees below normal, outside of
possibly eastern Central Texas on Wednesday. High temperatures on
Wednesday will likely range from the lower 80s along the immediate
Red River Valley to the lower-mid 90s across eastern Central
Texas. Highs in the mid 80s to lower 90s will be the rule Thursday
and Friday.

The southern CONUS mid level ridge looks to try to re-establish
itself across the region for the Labor Day Weekend, but we'll
continue to see a weakness hanging around or just west of the area
if EPS/GEFS ensemble member projections come to fruition. That
said, high temperatures will remain near to below normal with
highs between 85-95 degrees for the holiday weekend. Low, mainly
diurnal rain chances hang around (especially on Saturday), but by
no means will it be a washout. Still, it's something to think
about if you're planning outdoor festivities. Though beyond our
7-day range on Monday, deterministic medium range models and their
ensembles show an increase in rain chances again and potentially
our first real Fall-like cold front and airmass by mid-late next
week! A deepening, full-latitudinal long wave pattern will set up
over the Plains into the Midwest and Mississippi Valley next week,
with the GFS slightly deeper and cooler than the Euro. It's quite
possible we'll see highs 75-85 degrees in about 10 days or toward
the middle of the month. Yes, I know it's early so will try not
to get everybody's hopes up, but possibly, just possibly, maybe
the recent triple digit and oppressive heat will be history. One
can only hope.

05/

&&

.AVIATION... /NEW/
/12Z TAFs/

MVFR stratus has overspread much of the region this morning. There
is some uncertainty on how persistent it will be, but given the
moist low-level profiles that are in place, and the strengthening
low-level jet, opted to prevail MVFR through mid-morning.

Expecting widespread SHRA/TSRA to develop west of the Metroplex
later this afternoon, with impacts likely to the Bowie and Glen
Rose arrival gates after 18Z. TSRA is likely to begin impacting
the Metroplex terminals after 22Z, but with some uncertainty
remaining on precise timing, continued to show TEMPO TSRA for this
issuance. As timing becomes more certain, this will likely need
to be upgraded to prevailing TSRA. Despite the uncertainties in
timing, major impacts are expected at all Metroplex terminals
some time after 22Z, with at least moderate impacts persisting
through the end of the TAF period.

KACT...The timing and expected coverage of any TSRA is far less
certain across Central Texas. Expect at least some VCTS after 21Z,
but will defer any decisions on TEMPO or prevailing TSRA to later
issuances.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    94  75  85  73  90 /  80  90  80  60  50
Waco                99  76  90  74  92 /  60  70  70  40  50
Paris               86  73  81  72  83 /  80  80  80  60  50
Denton              92  74  83  71  88 /  80  90  80  60  50
McKinney            92  74  84  72  88 /  80  90  80  60  50
Dallas              95  75  85  74  90 /  70  90  80  60  50
Terrell             96  74  87  74  89 /  70  80  80  60  50
Corsicana           96  76  89  74  89 /  60  70  70  40  50
Temple              99  75  91  73  92 /  50  60  60  40  50
Mineral Wells       94  71  85  70  89 /  80  90  80  40  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ103>107-117>123-
131>135-144>148-157>162-174-175.

Flash Flood Watch through Thursday morning for TXZ091>095-
100>107-116>120-123.

&&

37/05
Hazardous weather outlook, Sep 1, 7:58 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
858 AM CDT Tue Sep 1 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
858 AM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Morning thunderstorms with heavy rainfall will impact areas mainly
north and west of the Dallas/Fort Worth Metroplex. The primary
concern with the activity through midday will be flooding issues.

More widespread thunderstorms are expected later today, particularly
across parts of North Texas. Some thunderstorms may be severe, with
damaging winds and hail being the main threats.

A couple of rounds of thunderstorms containing very heavy rainfall
are also expected. This likely will lead to instances of flash
flooding across North Texas. A Flash Flood Watch is in effect for
most areas north of I-20 through Thursday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will continue through the end of the week.
Localized flash flooding will be the main concern, though gusty winds
and frequent lightning will accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested across parts of North
Texas beginning midday and through tonight. Any reports of flash
flooding are also appreciated.

The radar

The Dallas/Ft Worth radar (KFWS), 136 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 flash flood, 3 lightning. Local standard time, as filed.

Flood, Grayson

When
September 1, 9:30 AM CST to 11:00 AM CST
Where
Grayson County, 3.32 mi S of (F39)sherman-Denison to 3.29 mi S of (F39)sherman-Denison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.672, -96.661

Grayson County Sheriff's Office reported that roads west of the city of Sherman along Highway 82 were under water.

Flash Flood, Denton

When
September 1, 2:00 PM CST to 6:00 PM CST
Where
Denton County, 0.73 mi SSW of Denton to 0.69 mi NNW of Mayhill
Cause
Heavy Rain
Reported by
Public
Coordinates
33.210, -97.155

A public report indicated at least a foot of water covering streets near the University of North Texas with vehicles becoming stuck on the flooded roads.

Lightning, Wise

When
September 1, 3:15 PM CST
Where
Wise County, 3.03 mi NW of Keeter
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.063, -97.654

Lightning started a house fire in the Boyd area of Wise County.

Lightning, Denton

When
September 1, 4:00 PM CST
Where
Denton County, 2.66 mi W of Frisco
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.144, -96.875

Lightning started a house fire in the 7000 block of Rainbow Falls Drive in Frisco. The origin of the fire was from the roof. There was fire damage to the roof, attic, and second floor. There was smoke and water damage throughout the structure. The damage is estimated at $500,000.

Lightning, Bell

When
September 2, 1:45 AM CST
Where
Bell County, 0.74 mi SSW of Temple
Deaths
0 direct, 2 indirect
Property damage
$60,000
Reported by
Fire Department/Rescue
Coordinates
31.090, -97.356

A couple died in an early morning house fire that fire investigators determined was started by lightning.

Flash Flood, Bell

When
September 2, 4:00 AM CST to 5:00 AM CST
Where
Bell County, 1.38 mi S of Hood Afb to 1.74 mi SSW of Simmonsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.110, -97.730

Bell County Sheriff's Office reported that many low lying areas and roads were flooded in the cities of Killeen, Belton, and Temple.

Flood, Erath

When
September 2, 4:08 AM CST to 7:00 AM CST
Where
Erath County, 0.38 mi NNW of Victor to 0.45 mi WSW of Victor
Cause
Heavy Rain
Reported by
Public
Coordinates
32.205, -98.503

A public report indicated street flooding approximately 7 miles north-northeast of the city of DeLeon, TX.

Flood, Comanche

When
September 2, 4:18 AM CST to 7:00 AM CST
Where
Comanche County, 0.59 mi E of De Leon to 1.03 mi E of De Leon
Cause
Heavy Rain
Reported by
Public
Coordinates
32.120, -98.540

A public report indicated street flooding 1 mile northwest of the city of De Leon, TX.

Flood, Erath

When
September 2, 4:50 AM CST to 7:00 AM CST
Where
Erath County, 2.23 mi SSE of Bunyan to 3.83 mi NE of Dublin Campbell Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.139, -98.361

Law enforcement reported widespread instances of low-lying roads being flooded in and around Dublin and much of Erath County.

Flood, Navarro

When
September 2, 6:59 AM CST
Where
Navarro County, 1.38 mi S of Corsicana to 0.96 mi NE of Drane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.080, -96.470

Emergency management reported many low-lying areas flooded across the county.

Flood, Limestone

When
September 3, 3:35 AM CST to 5:00 AM CST
Where
Limestone County, 2.32 mi NNW of Thornton to 1.26 mi W of Thornton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.432, -96.594

Emergency management reported water over several roads around the city of Thornton, TX.

Flash Flood, Lampasas

When
September 3, 8:15 AM CST to 11:30 AM CST
Where
Lampasas County, 4.37 mi N of Ogles to 4.66 mi N of Ogles
Cause
Heavy Rain
Reported by
Public
Coordinates
31.213, -98.301

A public report indicated that Barkley Creek was running out of its banks near the intersection of County Road 2080 and County Road 2200.

Flash Flood, Lampasas

When
September 4, 12:00 PM CST to 2:00 PM CST
Where
Lampasas County, 4.37 mi WSW of Lampasas Arpt to 0.82 mi NNE of Nix
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.080, -98.270

A local newspaper reported multiple county roads under water and a high water rescue on Highway 580.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Bell2020-09-0292MalePermanent HomeIndirect
Lightning, Bell2020-09-0291FemalePermanent HomeIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919181, 921289, 922826, 920963, 920964, 921290, 919183, 919184, 919185, 919186, 919193, 921291, 921292.